Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
burst eardrum or drainage from popping blisters?
avatar
Emmalee22 posted:
Hi Dr. Moser - My daughter was diagnosed with ear infection and prescribed Azithromyacin yesterday. Soon after initial dose, said her ear popped and wetness (discharge.)
Today, spoke with Doctor who told me my daughter had white patches or sores on eardrum and this would explain discharge, but if the discharge continued or got pus in it to call again.
As I'm putting her to bed, she says she's hearing popping sounds. I look in her ear and the discharge is there and has pus in it. Call the ENT Doctor who says she may have ruptured her drum, and Ciproxin drops are warranted.
I'm wondering should I confirm AOM with rupture or infectious myringitis to alllay my fears? Seems the first Doctor should have informed us of blister presentation on exam, when she had only said the ear was red but looked very painful.
I have never heard of the blisters before, this is a first for me!
On the other hand, if she ruptured her drum, I'd want to know and follow up on that too.
Also, that the blisters could carry the same bacteria responsible for or associated with a type of pneumonia? She's been coughing since August (I've come to you for help 4 weeks ago.)
Thanks for any insight you can provide!
Margie
Reply
 
avatar
Rod Moser, PA, PhD responded:
Good morning, Margie...

Due to middle ear pressure, it is not uncommon for any ear infection to cause a spontaneous rupture. Nearly all of the pathogens that cause middle ear infections can do this, including Group A Strep (the same bug that causes Strep throat). Azithromycin would do the trick. It is okay to add the ciproxin, but many times, this is not necessary. Once the eardrum has ruptured, healing usually occurs quickly.

On examination, there can be "bubbles" that look like blisters, or it coud have been bullous myringitis. Bullous myringitis can be caused by an organism called mycoplasma (which can cause community acquired pneumonia, too), or even a virus. Again, azithromycin would work here, too, except not for the viral cause.

Did the doctor listen to her lungs? Since there are many, many causes of a cough, you can wait to see if she improves in this area, while the ear infection is being treated. If not, this should be re-evaluated.

And...don't forget the flu vaccine!
 
avatar
Emmalee22 replied to Rod Moser, PA, PhD's response:
Hi Dr. Moser, thanks. You always seem to know what to say to make a person feel better. Yes, we've had our flu shots so thanks!
Followed up with ENT, sure as shootin she burst the drum. Drainage has been up to a tablespoon today, some yellow, some with pus in it. Drops, ibuprofen, Azithro and now Children's Zyrtec (she's a walking pharmacy!) Follow up with ENT in a couple of weeks.
Cough may be helped by treatment as well.
We'll see about allergy treatments.
Thanks again, all the best. Seems like you've got your hands full! Margie
 
avatar
Rod Moser, PA, PhD replied to Emmalee22's response:
Thank you, Margie....your kind words are appreciated.

Nearly ALL of these spontaneously-ruptured eardrums will heal. You have to look at them as "Nature's Tubes". Because the body has released this middle ear pressure, there should be little or not pain....just the mess of the drainage that you will need to wipe off quite frequently. You can use a cotton plug to catch the drainage, but use a bigger piece so it can be easily removed, and do not insert it deeply in the ear. The cotton may wick-up some of this annoying drainage.

Let me know how things turn out.


Helpful Tips

Ear and throat pain
Hi, I have been experiencing a swollen tonsil for about three weeks, I went to the doctor mi first week and told him mi symptoms: sore ... More
Was this Helpful?
1 of 2 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.